Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 20, 2001, 6:16 PM MDT for Crowley County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 6:16 PM MDT (00:16 UTC)
- Expired
- May 20, 2001, 6:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 44 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -184 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
967
WUUS55 KPUB 210018
SVRPUB
COC025-210045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
616 PM MDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CROWLEY COUNTY IN SOUTHEAST COLORADO
* UNTIL 645 PM MDT
* AT 616 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
SEVERE THUNDERSTORMS ALONG THE LINCOLN COUNTY AND CROWLEY COUNTY
BORDER MOVING SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
ORDWAY AROUND 640 PM
OLNEY SPRINGS AROUND 640 PM
AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS OVER 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.
LAT...LON 3850 10351 3851 10404 3817 10404 3814 10398
3812 10363 3816 10363 3817 10351What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:47 PM MDT, 4 hours 29 minutes earlier.
Area forecast discussion, May 20, 1:47 PM MDT, 4 hours 29 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 147 PM MDT SUN MAY 20 2001 MAIN FORECAST CONCERN WILL BE COLD FRONT QUICKLY MOVING THROUGH THE CWA LATE THIS AFTN AND EVE...WITH STORMS AHEAD OF IT...AND SNOW CHANCES BEHIND. CURRENTLY: MOSTLY SUNNY TO PARTLY CLOUDY SKIES ACROSS THE CWA AS PER VISIBLE SATELLITE IMAGERY. SFC OBS INDICATE MILD TEMPS AND SOMEWHAT LIGHT WINDS ACROSS PUB CWA...WHILE STRONG NORTHERLY FLOW AND DROPPING TEMPS REVEAL COLD FRONT TO BE ALONG THE CO/WY BORDER AND ACROSS EXTREME NE CO. 500 MB ANALYSIS SHOWS UPPER LOW DROPPING DOWN INTO THE DAS...WITH THE 120 KT DRIVING IT EDGING DOWN INTO THE N ROCKIES. SHORT TERM MODELS ARE SOMEWHAT SIMILAR...BUT ETA WENT A LITTLE STRONGER WITH THE FRONT COMING THROUGH TONIGHT. NGM AGREES... SO WILL GO WITH ETA. TONIGHT: LOW CLOUDS AND SNOW SHOWERS ARE ALREADY OCCURRING IN WYOMING...SO THE COLD AIR IS COMING. OVERLAY OF 850 WINDS AND TEMPS INDICATE THAT MAIN BRUNT OF COLD AIR WILL BE AT THE PALMER DIVIDE AT 00Z...THEN BARREL THROUGH E CO SOMETIME BETWEEN 6PM AND MIDNIGHT. SO...TWO SITUATIONS ARE IN QUESTION HERE...BEFORE AND AFTER FRONT. FIRST...LAPSE RATES AHEAD OF THE FRONT ARE AROUND 8...WHILE ALOFT FAVORABLE DIV Q MOVES ACROSS THE REGION. THEREFORE DYNAMICS/UPWARD MOTION IS IN PLACE...AND FRONT WILL BE MOVING SO FAST THAT BY SHEER BRUTE FORCE LOWER ATMOSPHERE WILL BE IN TURMOIL. SOMEWHAT LACKING INGREDIENT THOUGH WILL BE ABUNDANT MOISTURE. THERE IS SOME LOW LEVEL MOISTURE ACROSS THE E PLAINS...BUT NOT TOO IMPRESSIVE. I FULLY EXPECT THUNDERSTORMS AND SHOWERS TO DEVELOP AHEAD AND ALONG THE FRONT THIS EVENING...BUT QUESTION SEVERITY. SECOND...SHOWERS WILL DEVELOP ALONG THE FRONT AND ARE EXPECTED TO CONTINUE THROUGH EARLY MONDAY MORNING. HOWEVER...AS THE COLD AIR MOVES IN...RAIN WILL CHANGE TO SNOW ACROSS THE HIGHER ELEVATIONS (MTS AND PALMER DIVIDE)...AND MIX WITH SNOW ELSEWHERE. NOT INCLINED TO ISSUE ANY ADVISORIES AT THIS TIME BECAUSE OF THE WARM GROUND AND SPEEDINESS OF FRONT. ONGOING FORECAST HAS 2-4 INCHES ON GRASSY AREAS FOR THE HIGHER TERRAIN...AND 2-3 INCHES ON GRASSY AREAS FOR N EL PASO COUNTY. THIS SOUNDS GOOD AND WILL CONTINUE STRONG WORDING IN ZONES. ANOTHER INGREDIENT WILL BE THE WINDS. EXPECTING NORTH WINDS AT 25- 35 MPH TONIGHT...WITH GUSTS UP TO 50 MPH POSSIBLE. WINDS SHOULD STAY RIGHT BELOW WARNING CRITERIA...SO WILL MAINTAIN STRONG ZONE WORDING. MONDAY AND MONDAY NIGHT: EXCEPT FOR SOME POSSIBLE LINGERING SHOWERS ACROSS THE E PLAINS EARLY MONDAY MORNING...EXPECT MONDAY TO BE MAINLY PARTLY CLOUDY AND COOLER DUE TO COLD AIR SCOURING OUT THE REGION. TEMPS AT BOTH 850 AND 700 MB COOL BY 11-13 DEG C AS COMPARED TO SUNDAY READINGS...SO BIG COOL-DOWN IN PLACE AT LEAST FOR THE DAY. DEEP COLD-POOL AND UPPER DYNAMICS CONTINUE TO THE E-SE OUT OF THE AREA...AND BY MONDAY EVENING PARTLY CLOUDY SKIES WITH NW FLOW ALOFT WILL BE IN PLACE. MONDAY NIGHT SHOULD BE A VERY COLD NIGHT...AND INCOMING SHIFT MAY HAVE TO LOOK AT POSSIBLY A FREEZE ADVISORY FOR MON NIGHT/TUES MORNING...ESPECIALLY FOR THE SAN LUIS VALLEY. WILL WAIT FOR NOW TO SEE IF CURRENT COLD FRONT BEHAVES AS IS EXPECTED. TUESDAY AND TUESDAY NIGHT: HIGH PRESSURE RIDGE BUILDS INTO THE SW US...WITH CO UNDER A NW FLOW ALOFT. SLOW AND STEADY WARMING AS TEMPS BEGIN TO REBOUND. FOR THE EXTENDED (WED THROUGH SUN): CONTINUED MILD AND TRANQUIL WEATHER EXPECTED FOR THE REMAINDER OF THE PERIOD...WITH HIGH PRES RIDGE IN PLACE OVER THE SW US. MAJORITY OF MOISTURE AND DYNAMICS REMAINS TO THE NORTH AND EAST OF COLORADO...WITH NW-W FLOW ALOFT. WILL JUST ADD SUNDAY TO THE OUT-PERIOD. h .PUB...NONE. MOORE
In the hours before
Special weather statement, May 20, 4:21 PM MDT, 1 hour 55 minutes before
COZ058>081-201910- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1159 AM MDT SUN MAY 20 2001 ...BIG CHANGE IN THE WEATHER COMING TO SOUTHERN COLORADO... A STRONG COLD FRONT WILL BLAST ACROSS SOUTHEAST COLORADO THIS EVENING BRINGING RAPIDLY FALLING TEMPERATURES...WIND GUSTS OVER 45 MPH AND SNOW SHOWERS. THE COLD FRONT MOVED THROUGH FORT COLLINS AROUND 330 PM. WHEN IT WENT THROUGH THE WIND GUSTS JUMPED TO 50 MPH AND THE TEMPERATURE DROPPED 20 DEGREES IN 30 MINUTES. THE COLD FRONT WILL CROSS MONUMENT RIDGE BETWEEN 530 PM AND 600 PM THEN MOVE QUICKLY SOUTH ACROSS COLORADO SPRINGS AROUND 600 PM THEN TO PUEBLO AND LA JUNTA AROUND 700 PM. BEHIND THE COLD FRONT TEMPERATURES WILL FALL RAPIDLY WITH SNOW AND BLOWING SNOW DEVELOPING OVER A LARGE AREA. SNOW ACCUMULATIONS WILL BE 2 TO 4 INCHES OVERNIGHT ALONG THE PALMER DIVIDE AND IN TELLER COUNTY AND POSSIBLY AND INCH OR TWO IN THE COLORADO SPRINGS AREA. MOST OF THE ACCUMULATIONS WILL BE ON GRASSY SURFACES WITH ROADS REMAINING WARM ENOUGH TO MELT THE SNOW. IN PUEBLO AND LA JUNTA THE PRECIPITATION WILL BE RAIN MIXED WITH SNOW. TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS... AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING ACROSS COLORADO.
Special weather statement, May 20, 4:24 PM MDT, 1 hour 52 minutes before
COZ058>081-202330- SIGNIFICANT WEATHER OUTLOOK...CORRECTION TO EXPIRE TIME NATIONAL WEATHER SERVICE PUEBLO CO 1159 AM MDT SUN MAY 20 2001 ...BIG CHANGE IN THE WEATHER COMING TO SOUTHERN COLORADO... A STRONG COLD FRONT WILL BLAST ACROSS SOUTHEAST COLORADO THIS EVENING BRINGING RAPIDLY FALLING TEMPERATURES...WIND GUSTS OVER 45 MPH AND SNOW SHOWERS. THE COLD FRONT MOVED THROUGH FORT COLLINS AROUND 330 PM. WHEN IT WENT THROUGH THE WIND GUSTS JUMPED TO 50 MPH AND THE TEMPERATURE DROPPED 20 DEGREES IN 30 MINUTES. THE COLD FRONT WILL CROSS MONUMENT RIDGE BETWEEN 530 PM AND 600 PM THEN MOVE QUICKLY SOUTH ACROSS COLORADO SPRINGS AROUND 600 PM THEN TO PUEBLO AND LA JUNTA AROUND 700 PM. BEHIND THE COLD FRONT TEMPERATURES WILL FALL RAPIDLY WITH SNOW AND BLOWING SNOW DEVELOPING OVER A LARGE AREA. SNOW ACCUMULATIONS WILL BE 2 TO 4 INCHES OVERNIGHT ALONG THE PALMER DIVIDE AND IN TELLER COUNTY AND POSSIBLY AND INCH OR TWO IN THE COLORADO SPRINGS AREA. MOST OF THE ACCUMULATIONS WILL BE ON GRASSY SURFACES WITH ROADS REMAINING WARM ENOUGH TO MELT THE SNOW. IN PUEBLO AND LA JUNTA THE PRECIPITATION WILL BE RAIN MIXED WITH SNOW. TEMPERATURES TONIGHT WILL PLUMMET AFTER THE FRONT GOES BY. THE MOST DRAMATIC DECREASE IN TEMPERATURES WILL OCCUR ACROSS THE PLAINS AND THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET MOUNTAINS... AND THE SANGRE DE CRISTO MOUNTAINS. TEMPERATURES ON THE PLAINS WILL BE IN THE 30S BY MORNING...AND IN THE 20S IN THE MOUNTAINS. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA FOR LATER UPDATES REGARDING THIS STRONG WEATHER SYSTEM MOVING ACROSS COLORADO.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:05 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 55 min |
| May 20, 6:26 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| May 20, 7:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 45 min |
| May 20, 7:24 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 66 min |
| May 20, 7:30 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 45 min |
| May 20, 7:56 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.